Menopause and VTE

Hormone replacement treatment can lead to thrombosis or pulmonary embolism

Many women are given hormone replacement treatment to cope with some unpleasant symptoms associated with menopause. This type of drugs contain estrogens and progesterone, equaling the risk of developing VTE during hormone replacement treatment similar to the that of taking combined hormonal contraceptives.

Moreover, women who receive this treatment are older and have other factors that could cause a thrombosis.

We do not really know the real frequency of VTE in women at menopause age. When we diagnose a VTE in a young woman, we always asked if she is on contraceptives. But, when it comes to women between the ages of 45-55, we rarely ask this question. We do not tend to think that they may be taking hormone replacement treatments.

RELATED QUESTIONS

Can the pills I take to prevent hot flashes due to menopause cause thrombosis just as contraceptives may?

Yes, if they contain estrogen or progesterone.

RELATED INFORMATION

tromboinfo-cancer-ep

A study evaluates suitability of anticoagulant therapy in patients with cancer and VTE

...
Read

Patient stories – “Don’t worry, you don’t have anything. Just make sure you rest your arm and that’s it”

...
Read

Warfarine is safe after first therapy with low molecular weight heparin in patients with cancer and thrombosis

...
Read

Do you have questions?

If there are any aspects of thrombosis and/or pulmonary embolism that you are not sure about, you can contact us, and our specialists will answer you shortly. This cannot replace the visit to your doctor

Share This